How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr Wu Your Own Question
Dr Wu
Dr Wu, Doctor
Category: Mental Health
Satisfied Customers: 1835
Experience:  Board certified in family medicine.
Type Your Mental Health Question Here...
Dr Wu is online now
A new question is answered every 9 seconds

My Wife was prescribed Prozac 20mgs per day which was increased

Customer Question

My Wife was prescribed Prozac 20mgs per day which was increased two weeks ago to 40mgs per day in the morning. She has a history of swinging depression all her life and was on duloxetine until a break in August last year, she took herself off this medication without medical support or proper advice. I feel this deepened the effect of her present depression and she was started on prozac as it was felt by the GP to have more an uplifting element. Since increasing to 40mgs she has become more agitated and sleep pattern is disruptive as well as having more thoughts of despair. The GP has referred her back to the Psychologist on the Mental Health Team but she feels so strongly that she cannot cope with this dose that she wants to stop it all together. I would be happier if she just dropped back to 20mgs rather than stop altogether until she gets her referral to the Psychologist. Any comments and recommendations would help to calm her distress if she felt it comes from a medical person
Submitted: 7 years ago.
Category: Mental Health
Expert:  Dr Wu replied 7 years ago.



I am not a psychiatrist but as a family physician I have many patients on antidepressants and I am familiar with the side effects.

My first advice is that she must NOT stop taking the Prozac abruptly or else she will suffer from SSRI withdrawal syndrome. As you probably know, Prozac belongs to a class of antidepressant called Selective Serotonin Reuptake Inhibitors. If she doesn't tolerate Prozac, she should be weaned off SLOWLY. SSRI withdrawal can be very unpleasant- dizziness, racing heart rate, insomnia are the most common symptoms. In serious cases people have suicidal thoughts. One thing is for sure, she will feel worse than she does now.


She should do the tapering with the help of her physician. It sounds like her depression is pretty severe. Her doctor may want to have her take a different medicine while tapering the Prozac


Related Mental Health Questions